Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 91, NWS Lincoln, IL

May 24, 1998Menard County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 24, 1998, 1:44 AM CDT for Menard County, Illinois. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 24, 1998, 1:44 AM CDT (06:44 UTC)
Expired
May 24, 1998, 2:30 AM CDT
In force
46 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Menard County, IL

The radar

The Lincoln radar (KILX), 42 km from the middle of the area, began a volume at 06:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 1:50 AM CDTThunderstorm WindOakford, ILThunderstorm winds blew down a large tree onto Hwy 97 three miles south of Petersburg. Also, numerous tree limbs were blown down. No injuries or structural damage were reported.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:00 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 6.7 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 126 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-286 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
126 m²/s²
0-3 km storm-relative helicity
214 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS1 KSPI 240654 RRA
SVRSPI
ILC129-240730-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING...CORRECTION FOR COUNTY NAME
NATIONAL WEATHER SERVICE LINCOLN IL
144 AM CDT SUN MAY 24 1998

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR
  MENARD COUNTY IN CENTRAL ILLINOIS

* UNTIL 230 AM CDT

* AT 144 AM CDT LINCOLN DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS EXTENDING FROM CHANDLERVILLE TO ASHLAND...MOVING EAST
  AT 35 MPH.

* THESE STORMS ARE EXPECTED TO AFFECT AREAS AROUND...
  TALLULA
  PETERSBURG
  ATHENS
  GREENVIEW

DAMAGING WIND GUSTS OF 60 MPH OR HIGHER WILL ACCOMPANY THESE STORMS.
MOVE TO A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

BYRD/KETCHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:30 PM CDT, 11 hours 14 minutes earlier.

Area forecast discussion, May 23, 2:30 PM CDT, 11 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SAT MAY 23 1998

AT 18Z SFC BNDRY WAS LOCATED FROM LOW PRSS CNTR IN NERN KS ACRS NRN HALF
OF MO INTO SRN IL.  DEWPOINTS IN LOW TO MID 70S POOLING ALONG AND SOUTH
OF FRONT IN MO AND SRN IL.  SAT TRENDS INDICATE FRONT SLOWLY MOVING
NORTH AND THIS CONSISTANT WITH ETA MDL FCST OF BRING FRONT NORTH TO JUST
SOUTH OF SPI AT 00Z.  CONVECTION SLOW TO DVLP BUT IS DVLPING JUST SOUTH
OF FRONT AND ADVECTING TOWARD BMDRY.  AIRMASS SOUTH OF FRONT CONTS TO
BECOME QUITE UNSTABLE AND CAP CONTS TO WEAKEN.  CONVERGENCE IS
INCREASING NEAR SFC LOW AND IN WRN KY...SLOWER TO INCREASE IN NRN MO.
ETA MDL HAS VERIFIED BEST AND HAS BEEN MOST CONSISTANT OVER PAST 2 DAYS.
CAPES HIGH IN AREA AND SUFFICIENT SHEAR FOR SVR STORMS.  SPC ALREADY
MONITORING MOST OF MO AND PARTS OF IL FOR BOX...BLV MORE BOXES POSSIBLE
ALONG BNDRY AS WELL LATER THIS EVE.  THEREFORE...CONT THUNDERSTORMS
LIKELY TONIGHT ACROSS CWA.  AFTER FIRST ROUND OF STORMS TONIGHT...COULD
BE ANOTHER MCS DVLP AND MOVE INTO CWA LATE TONGHT.

TOMORROW LOW IN WCNTRL IL DURING MORNING HRS.  MOVEMENT OF LOW DURING
DAY WILL DICTATE POSSIBILITY OF MORE STORMS IN AREA TOMORROW.  THEREFORE
CONT LIKELY FOR STORMS DURING DAY ON SUNDAY.  AS FRONT SAGS SOUTH AFTER
LOW PASSAGE...PCPN MAY BEGIN TO DIMINISH.  MEMORIAL DAY COULD STILL BE
WET AS FRONT STAYS SOUTH BUT MAIN LOW STILL IN WRN PLAINS.  NO REASON TO
CHANGE MONDAY NOW.

TEMPS HAVE REMAINED LOW DUE TO CLOUDS AND EASTERLY WINDS.  GUIDANCE HAS
BEEN TOO WARM PAST FEW DAYS AND THIS TREND WILL CONT WITH CONT CLD COVER
NORTH OF FRONT.

FIRST PERIOD INPUT WILL BE SENT SHORTLY

PIA  58/68  66
SPI  59/68  88
DEC  58/68  88
CMI  58/68  88
LWV  62/72  88

AUTEN

In the hours before

Special weather statement, May 23, 10:14 PM CDT, 3 hours 30 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073-
240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 PM CDT SAT MAY 23 1998

...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED
IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN
EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING
COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER
...CRAWFORD...RICHLAND AND LAWRENCE.

BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS.

BYRD
Special weather statement, May 23, 10:14 PM CDT, 3 hours 30 minutes before
ILZ029-031-036>038-040>044-047>054-056-061>063-066>068-071>073-
240500-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1014 PM CDT SAT MAY 23 1998

...TORNADO WATCH FOR PORTIONS OF CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AS OF 1010 PM CDT...MOST OF THE THUNDERSTORM ACTIVITY HAS DECREASED
IN INTENSITY...SO THE TORNADO WATCH FOR CENTRAL ILLINOIS THAT WAS IN
EFFECT UNTIL MIDNIGHT...HAS BEEN CANCELLED.

A TORNADO WATCH REMAINS IN EFFJECT UNTIL 1 AM FOR THE FOLLOWING
COUNTIES...COLES...CUMBERLAND...CLARK...EFFINGHAM...CLAY...JASPER
...CRAWFORD...RICHLAND AND LAWRENCE.

BE ALERT TO THE CHANGING WEATHER CONDITIONS AND LISTEN FOR LATER
STATEMENTS.

BYRD
Special weather statement, May 23, 11:10 PM CDT, 2 hours 34 minutes before
ILZ056-062-063-066>068-071>073-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1110 PM CDT SAT MAY 23 1998

...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO
INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO
WATCH 404 HAS BEEN CANCELLED.

BYRD
Special weather statement, May 23, 11:10 PM CDT, 2 hours 34 minutes before
ILZ056-062-063-066>068-071>073-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
1110 PM CDT SAT MAY 23 1998

...TORNADO WATCH 404 FOR PORTIONS OF EAST CENTRAL ILLINOIS HAS BEEN
CANCELLED...

AT 1108 PM CDT...RADAR INDICATED THAT THE STORMS HAD MOVED EAST INTO
INDIANA...SO THE SEVERE THREAT HAS DIMINISHED. THEREFORE TORNADO
WATCH 404 HAS BEEN CANCELLED.

BYRD

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:50 PM CDTTornado WarningILXShelby55 min
May 23, 8:19 PM CDTTornado WarningILXClay56 min
May 23, 9:12 PM CDTTornado WarningILXClay, Effingham48 min
May 24, 12:41 AM CDTSevere Thunderstorm WarningILXSchuyler49 min
May 24, 1:02 AM CDTSevere Thunderstorm WarningILXCass, Morgan, Scott58 min
May 24, 1:15 AM CDTSevere Thunderstorm WarningILXFulton, Mason60 min
May 24, 2:07 AM CDTSevere Thunderstorm WarningILXLogan, Tazewell53 min
May 24, 2:13 AM CDTSevere Thunderstorm WarningILXShelby47 min
May 24, 2:35 AM CDTSevere Thunderstorm WarningILXPiatt40 min
May 24, 2:38 AM CDTSevere Thunderstorm WarningILXMoultrie37 min
May 24, 2:45 AM CDTSevere Thunderstorm WarningILXDeWitt, McLean60 min
May 24, 2:58 AM CDTSevere Thunderstorm WarningILXColes62 min
May 24, 3:01 AM CDTSevere Thunderstorm WarningILXChampaign59 min
May 24, 3:16 AM CDTSevere Thunderstorm WarningILXPiatt29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.